Hail, Presidio
- When
- May 14, 5:17 PM CST to 5:22 PM CST
- Where
- Presidio County, Marfa
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 30.320, -104.020
An upper level ridge was to the west of the area. Instability, moisture, and wind shear were marginal across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level ridge was to the west of the area. Instability, moisture, and wind shear were marginal across West Texas. However, these conditions resulted in the development of thunderstorms that produced hail in the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 5:16 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Fri May 14 2021 .DISCUSSION... Please see the 00z aviation discussion below. && .AVIATION... Currently prevailing VFR, but VCTS confined to KCNM with TS slowly moving east off GDP Mtns. Potential TEMPO at KCNM pending radar trends next few hrs. Otherwise, precip-free at the rest of terminals next 18 hrs. Trending a short period of MVFR cigs at KMAF according to recent guidance, so added a line to cover for the potential. Gusty SE winds will settle slowly overnight due to LLJ formation. Sct/Bkn cu field expected between 16-20z across W Tx and SE NM tomorrow, along with TSRA potential beyond 18z at KMAF/KFST/KINK. && .PREV DISCUSSION... /issued 255 PM CDT Fri May 14 2021/ DISCUSSION... Current radar is showing storms developing in the Davis Mountains. Instability is marginal with CAPE values of 500-1500J/KG and shear is also marginal with 0-6KM shear of 30-35KTS, so while there may be a few isolated severe storms later this afternoon, the risk shouldn't be too great. Tomorrow an upper level ridge axis currently to our west will move into the eastern Permian Basin allowing a weak upper disturbance to move across the CWA. This will increase instability with CAPE values reaching 2000J/KG, with shear remaining unchanged. Therefore the severe risk increases only slightly tomorrow though increased coverage and closer proximity to populated areas will increase the threat. The upper ridge moves well east of the area Sunday causing a warm and dry westerly flow that will end rain chances for a couple of days and send temperatures back up to near or slightly above normal. By Tuesday an upper level low will move into New Mexico and with it a return of rain chances. A dryline will sharpen up Tuesday and convergence along this boundary should cause storms to develop. Dryline locations are notoriously difficult to predict too far in advance but models are in good agreement that the best rain chances will be east of a line from Seminole to Fort Stockton. Shear and instability will be enough so that there will be a potential again for some storms to become severe. There is some model disagreement next week whether temperatures remain above normal or cool down slightly. The GFS shows southeast low level flow over much of the area keeping temps down several degrees while the ECMWF is giving a drier, westerly flow which keeps temps several degrees above normal. This forecast stayed close to the NBM which is on the cooler side. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 84 64 87 / 0 50 50 20 Carlsbad 60 89 58 92 / 40 30 20 0 Dryden 66 88 66 92 / 20 40 40 10 Fort Stockton 63 89 63 94 / 20 60 40 10 Guadalupe Pass 58 84 60 85 / 50 20 10 0 Hobbs 58 85 59 89 / 20 40 30 10 Marfa 52 86 52 89 / 50 40 30 10 Midland Intl Airport 63 85 63 89 / 10 50 50 20 Odessa 63 85 63 90 / 10 50 40 10 Wink 63 91 62 95 / 20 50 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Fri May 14 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Fri May 14 2021 /109 PM MDT Fri May 14 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible today across the west. Any storms that do develop may be accompanied by frequent lightning, small hail, and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms will be possible across much of the area on Saturday with the best chances across the northern Permian Basin. The main threats will be large hail and damaging winds. There is the potential for strong to severe storms on Sunday across most of the Permian Basin and the Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 354 PM CDT Fri May 14 2021 TXZ276-277-142145- Marfa Plateau TX-Davis Mountains TX- 354 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Marfa. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3018 10420 3042 10435 3056 10403 3027 10383 TIME...MOT...LOC 2054Z 235DEG 4KT 3035 10415 29
Special Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT Fri May 14 2021
TXZ075-274-142145-
Pecos TX-Reeves County Plains TX-
356 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 445
PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Coyanosa and Imperial Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3137 10310 3136 10307 3138 10306 3137 10301
3136 10299 3135 10295 3134 10293 3134 10291
3127 10282 3129 10278 3128 10275 3098 10302
3113 10322
TIME...MOT...LOC 2056Z 229DEG 16KT 3113 10307
29Special Weather Statement National Weather Service Midland/Odessa TX 330 PM MDT Fri May 14 2021 NMZ028-142215- Eddy County Plains NM- 330 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over Hope, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3296 10484 3296 10450 3257 10465 3258 10484 TIME...MOT...LOC 2130Z 196DEG 8KT 3279 10475 29
Special Weather Statement National Weather Service Midland/Odessa TX 523 PM CDT Fri May 14 2021 TXZ274-277-278-142315- Reeves County Plains TX-Davis Mountains Foothills TX- Davis Mountains TX- 523 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...CENTRAL JEFF DAVIS AND EAST CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking strong thunderstorms 10 miles north of McDonald Observatory, or 16 miles north of Fort Davis, moving east at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Kent, McDonald Observatory, Balmorhea State Park, Black Mountain, Star Mountain, Toyahvale and Buffalo Trail Scout Camp. This includes the following highways... Interstate 10 between mile markers 175 and 202. Interstate 20 between mile markers 0 and 7. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3062 10411 3103 10435 3117 10397 3076 10361 TIME...MOT...LOC 2222Z 257DEG 5KT 3082 10399 29
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM MDT Fri May 14 2021
NMZ028-142315-
Eddy County Plains NM-
430 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
515 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope. This storm was nearly stationary.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3270 10484 3278 10484 3286 10481 3282 10452
3253 10465 3264 10485
TIME...MOT...LOC 2230Z 300DEG 3KT 3274 10475
29Special Weather Statement National Weather Service Midland/Odessa TX 605 PM CDT Fri May 14 2021 TXZ276-277-142345- Marfa Plateau TX-Davis Mountains TX- 605 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 645 PM CDT... At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near Marfa, moving east at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marfa and Marfa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3022 10418 3040 10420 3047 10393 3022 10385 TIME...MOT...LOC 2305Z 261DEG 4KT 3032 10409 29
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954482, 954484.